Heat, Philadelphia
- When
- September 2, 11:00 AM EST to September 3, 7:00 PM EST
- Where
- Philadelphia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- ASOS
- Coordinates
- 40.008, -75.134 (the zone’s center; the record gives no point)
A run of six consecutive days with high temperatures of 90 degrees or higher in Philadelphia caused the death of a 68-year-old man within the city on the 2nd. The high temperature that day was 93 degrees.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A run of six consecutive days with high temperatures of 90 degrees or higher in Philadelphia caused the death of a 68-year-old man within the city on the 2nd. The high temperature that day was 93 degrees. The hottest day during that stretch and the entire year occurred on the 3rd when the high temperature reached 96 degrees. A high pressure system behind a backdoor cold frontal passage on the 4th briefly ended the run of 90 degree weather over the weekend (on the 5th and 6th) before it returned again from the 7th through the 9th. In fact the latter hot spell resulted in the hottest day of the year (95 degrees) on the 8th in both Allentown (Lehigh County) and Reading (Berks County). The hot start to September culminated in the 2nd warmest September on record in Philadelphia at 74.5 degrees (5.4 degrees above normal) and the 3rd warmest September on record in Allentown at 69.7 degrees (5.8 degrees above normal). In Reading (Berks County), the September average temperature of 70.3 degrees was 5.0 degrees warmer than normal and in Mount Pocono the September average temperature of 63.8 degrees was also 5.0 degrees warmer than normal. It was the same for the entire state of Pennsylvania. The average temperature of 66.5 degrees (4.7 degrees above average) was the 4th warmest September on record dating back to 1895.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 2, 8:58 AM EST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 958 AM EDT WED SEP 2 2015 .SYNOPSIS... HIGH PRESSURE REMAINS NEAR THE AREA TODAY AND TONIGHT, THEN A BACKDOOR COLD FRONT SLIDES ACROSS OUR REGION THURSDAY NIGHT INTO FRIDAY. HIGH PRESSURE WILL BUILD ACROSS THE NORTHEAST AND INTO THE MID ATLANTIC LATER FRIDAY AND SATURDAY, BEFORE WEAKENING SOME SUNDAY AND MONDAY. A COLD FRONT MAY THEN ARRIVE LATE TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... HIGH PRESSURE WAS CENTERED OVER THE OH AND TN VALLEYS THIS MORNING. THE FOG CONTINUES TO LIFT DURING THE MID MORNING AND ALL SITES EXCEPT FOR VAY ARE NOW REPORTING VISIBILITY ABOVE 1SM. HENCE, THE DENSE FOG ADVISORY WAS ALLOWED TO EXPIRE AT 9 AM. EXPECT FOG AND STRATUS TO DISSIPATE BEFORE 11 AM. IT WILL ONCE AGAIN FEEL LIKE A SUMMER DAY OUT THERE WITH THE HEAT AND HUMIDITY BEING THE MAIN STORYLINE TODAY. WESTERLY RETURN FLOW AROUND THE PERIPHERY OF THE SOUTHEAST US RIDGE WILL CONTINUE TO DRAW WARM AIR INTO THE MID ATLANTIC. BASED ON FULL MIXING, H8 TEMPS OF 16- 18C, WILL YIELD HIGH TEMPERATURES SIMILAR TO YESTERDAY...IN THE LOW 90S TO PERHAPS MID 90S IN PHILA (EXCEPT COOLER ACROSS THE HIGHLANDS AND ALONG THE COAST). INLAND OF THE SEA-BREEZE FRONT EXPECT DEWPOINTS TO MIX DOWN A BIT TOWARD THE MID 60S, YIELDING HEAT INDICES 2-3 DEGREES ABOVE THE DRY BULB TEMPERATURE. SOME OF THE HI-RES MODEL GUIDANCE HIGHLIGHT TWO AREAS FOR POTENTIAL CONVECTIVE DEVELOPMENT THIS AFTERNOON: 1) EASTERN MD WHERE A WEAK MID-LEVEL SHORTWAVE TROUGH WILL APPROACH THE CHESAPEAKE BAY AND 2) IN SOUTHERN NJ/SOUTHERN DE ALONG A SEA-BREEZE FRONT. MODEL SOUNDINGS SHOW A MID-LEVEL SUBSIDENCE INVERSION SIGNIFICANT ENOUGH TO CAP DEEPER CONVECTION (EXCEPT FOR THE NAM) BUT THERE IS ENOUGH MOISTURE TRAPPED BELOW THE INVERSION (AS EVIDENT BY THE MORNING FOG) FOR AN ISOLATED SHOWER OR TWO TO DEVELOP IN THESE AREAS. MOST AREAS WILL STAY DRY THOUGH. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... WITH THE SAME AIR MASS STILL IN PLACE TONIGHT, IT LOOKS LIKE ANOTHER ROUND OF PATCHY FOG IS LIKELY OVERNIGHT AS ONCE AGAIN RADIATIONAL COOLING WILL LEAD TO LOWS NEAR THE DEW POINT TEMPERATURES. && .LONG TERM /THURSDAY THROUGH TUESDAY/... THE SYNOPTIC SETUP IS COMPRISED OF A WEAKENING TROUGH ACROSS THE EAST THURSDAY WHICH LIFTS OUT DURING FRIDAY AS A RIDGE TO THE WEST SLIDES EASTWARD. THIS RIDGE IS FORECAST TO REMAIN IN PLACE OVER THE WEEKEND, THEN IT SHOULD FLATTEN OUT EARLY NEXT WEEK AS A SHORT WAVE TROUGH SLIDES ACROSS THE NORTHERN TIER OF STATES. OVERALL, THIS PATTERN SHOULD TEND TO FAVOR WARMTH AND DRYNESS ALTHOUGH A BRIEF BREAK OCCURS DUE TO A BACKDOOR COLD FRONT. THE REGION NEEDS RAIN, HOWEVER IT LOOKS LIKE THE CHCS ARE RATHER LOW GIVEN NO ORGANIZED SYSTEM MOVING THROUGH. WE USED A MODEL/CONTINUITY BLEND FOR THURSDAY INTO SATURDAY, WITH A 00Z WPC GUIDANCE/CONTINUITY BLEND THEREAFTER. SOME ADJUSTMENTS WERE THEN MADE AFTER ADDITIONAL COLLABORATION WITH OUR NEIGHBORING OFFICES. FOR THURSDAY AND FRIDAY...AS AN UPPER-LEVEL TROUGH GRADUALLY LIFTS OUT OF THE EAST AND RIDGING MOVES EASTWARD FROM THE GREAT LAKES AND PLAINS, SURFACE HIGH PRESSURE WILL BUILD INTO NEW ENGLAND. THIS SHOULD SEND A BACKDOOR COLD FRONT THROUGH OUR AREA LATE THURSDAY INTO FRIDAY. SOME SHORT WAVE ENERGY EMBEDDED WITHIN THE LINGERING TROUGH COMBINED WITH SOME CONVERGENCE MAY RESULT IN SOME CONVECTION THURSDAY FROM SOUTH TO NORTH. THIS IS NOT ANTICIPATED TO BE ALL THAT WIDESPREAD AS THE LIFT GENERALLY LOOKS WEAK. ANY CONVECTION ON FRIDAY SHOULD BE SHIFTING SOUTHWESTWARD AS SURFACE HIGH PRESSURE BUILDS DOWN FROM NEW ENGLAND. THIS WILL RESULT IN THE LOW-LEVEL FLOW TURNING FROM THE EAST OR NORTHEAST, AND WITH MORE OF AN OCEAN INFLUENCE A COOLER AIRMASS IS ANTICIPATED. AS OF NOW, IT APPEARS THAT THE DRY AIR MAY WIN OUT AND THEREFORE DESPITE THE ONSHORE FLOW WE SHOULD CLEAR THE CLOUDS OUT FROM NORTH TO SOUTH DURING THE COURSE OF FRIDAY. IF THE TRANSITION IS DELAYED OR IS NOT CLEAN, THEN A PERIOD OF LOW CLOUDS AND FOG MAY BE POSSIBLE WITH THE ONSET OF THE ONSHORE FLOW. SINCE THE PROSPECTS OF SHOWERS AND THUNDERSTORMS IS ON THE LOW SIDE DURING THIS TIME FRAME, WE KEPT THE POPS AT OR BELOW LOW CHC. THERE DOES APPEAR TO BE A WINDOW WHERE BREEZY CONDITIONS DEVELOP ESPECIALLY CLOSER TO THE COAST FRIDAY. FOR SATURDAY AND SUNDAY...AS THE UPPER-LEVEL RIDGE BUILDS ACROSS THE AREA, SURFACE HIGH PRESSURE OVER THE REGION SHOULD EASE EASTWARD. THIS WILL ALLOW THE ONSHORE FLOW TO WEAKEN AND EVENTUALLY TURN SOUTHERLY. THERE COULD BE SOME RESIDUAL CLOUDINESS ACROSS THE FAR SOUTHERN ZONES TO START SATURDAY DEPENDING ON THE DRY AIR PUSH, OTHERWISE A FAIRLY QUIET WEEKEND IN THE WEATHER DEPARTMENT. AS WE LOSE THE ONSHORE INFLUENCE, DAYTIME TEMPERATURES ARE ANTICIPATED TO REBOUND FAIRLY QUICKLY WITH SOME INLAND AREAS NEARING 90 DEGREES SUNDAY. FOR MONDAY AND TUESDAY...A SHORT WAVE TROUGH SLIDING ACROSS THE NORTHERN TIER OF STATES SHOULD FLATTEN THE RIDGE. THIS WILL ALSO FORCE HIGH PRESSURE MORE OFFSHORE, AND A WEAK COLD FRONT MAY MOVE THROUGH LATE TUESDAY. THE BULK OF THE ENERGY LOOKS TO TRACK WELL TO OUR NORTH TUESDAY, THEREFORE THE CHCS FOR CONVECTION AS THE FRONT ARRIVES IS LESS CERTAIN. WE THEREFORE HAVE A DRY MONDAY FORECAST AND THEN BRING IN SOME SLIGHT CHC POPS DURING TUESDAY. ONCE AGAIN AHEAD OF THIS FRONT, VERY WARM TO HOT CONDITIONS LOOK TO OCCUR. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. THE FOG IS QUICKLY LIFTING MID MORNING. ANY LINGERING MVFR VSBYS SHOULD IMPROVE TO VFR BY 15Z. VFR THIS AFTERNOON AND EVENING. LIGHT AND VARIABLE WINDS THIS MORNING WILL BECOME W-NW THIS AFTERNOON BUT ONLY ABOUT 5 KT. THIS WILL ALLOW FOR A SEA-BREEZE FRONT TO MOVE INLAND ONCE AGAIN THIS AFTERNOON. THUS HAVE INCLUDED A SHIFT TO SOUTHEASTERLY NOT ONLY AT THE COASTAL (KACY AND KMIV) BUT ALSO KPHL, KPNE, AND KTTN, WHICH SAW THE SEA BREEZE YESTERDAY. THE SEA BREEZE SHOULD DISSIPATE NEAR OR SHORTLY AFTER SUNSET, LEADING TO MOSTLY LIGHT AND VARIABLE WINDS OVERNIGHT. FOG COULD REDEVELOP AGAIN TONIGHT OVERNIGHT, ESPECIALLY FOR THE COASTAL TAF SITES. OUTLOOK... THURSDAY AND FRIDAY...VFR OVERALL, ALTHOUGH LOCAL FOG/STRATUS IS POSSIBLE TO START EACH MORNING. A FEW SHOWERS OR THUNDERSTORMS ARE POSSIBLE ESPECIALLY LATER THURSDAY AND INTO FRIDAY. THE WINDS SHIFT TO NORTHEASTERLY BEHIND A FRONT AND MAY TURN A BIT GUSTY FRIDAY ESPECIALLY CLOSER TO THE COAST. SATURDAY AND SUNDAY...MOSTLY VFR AS HIGH PRESSURE BUILDS IN FROM NEW ENGLAND. EAST TO NORTHEAST WINDS MAY GUST TO 20 KNOTS SATURDAY, THEN DIMINISH AT NIGHT AND TURN SOUTHEASTERLY DURING SUNDAY. && .MARINE... WINDS AND SEAS SHOULD REMAIN WELL BELOW SMALL CRAFT ADVISORY CRITERIA, WITH PEAK WIND GUSTS ONLY EXPECTED TO BE NEAR 15KT, AND SEAS SHOULD STAY AROUND OR BELOW 2 FT. OUTLOOK... THURSDAY...THE CONDITIONS ARE ANTICIPATED TO BE BELOW SMALL CRAFT ADVISORY CRITERIA AS A BACKDOOR COLD FRONT STARTS TO ARRIVE LATE. A WIND SHIFT TO THE EAST AND NORTHEAST AT NIGHT FROM NORTH TO SOUTH IS ANTICIPATED. FRIDAY AND SATURDAY...SEAS BUILD TO SMALL CRAFT ADVISORY CRITERIA ON THE OCEAN WITH AN EASTERLY FLOW BEHIND A BACKDOOR COLD FRONT DURING THE DAY FRIDAY AND CONTINUE INTO SATURDAY. THE WIND GUSTS LOOK TO REACH SMALL CRAFT ADVISORY CRITERIA ACROSS MUCH OF THE AREA DURING THE COURSE OF FRIDAY, THEN DIMINISH DURING SATURDAY. SUNDAY...SEAS ARE ANTICIPATED TO HAVE SUBSIDED BELOW SMALL CRAFT ADVISORY CRITERIA AS HIGH PRESSURE BUILDS IN. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...GORSE NEAR TERM...KLEIN SHORT TERM...JOHNSON LONG TERM...GORSE AVIATION...GORSE/JOHNSON/KLEIN MARINE...GORSE/JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 905 AM EDT WED SEP 2 2015 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-031315- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 905 AM EDT WED SEP 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-031315- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 905 AM EDT WED SEP 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-031315- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 905 AM EDT WED SEP 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598227.